Snorting Oxycodone: Long-Term Effects & Dangers
Oxycodone is an opioid prescribed to treat moderate to severe pain.2 It is available in immediate-release forms as well as extended-release formulations (known by brand names like OxyContin).2 Misuse of oxycodone, particularly at high doses, can cause euphoria, strong feelings of pleasure and relaxation, it is has a high potential for misuse, which can increase the risks of addiction and opioid overdose.2 3
Snorting oxycodone, which means crushing the pills and inhaling the powder, is a common method of misuse, as it can increase euphoria.4, 5 However, people who snort oxycodone should be aware that this practice can lead to numerous negative health outcomes, including fatal overdose and an increased risk of opioid use disorder.5
If you or a loved one snort oxycodone, you should understand the risks and associated dangers, always keep naloxone (Narcan) nearby, and know how to seek help for oxycodone addiction.
Is Snorting Oxycodone Dangerous?
Snorting oxycodone can be a dangerous method of using the substance. Using an amount of oxycodone exposes people to the risks of misuse, addiction, and overdose, even if used at recommended doses.2 Misusing the drug by snorting it increases the risk of addiction and overdose, as well as introduces additional potential hazards.5
Snorting oxycodone results in rapid delivery of the drug, which increases the rush of euphoria (the “high”), as well as the risk of overdose and addiction.5 Snorting the extended-release forms of oxycodone (e.g., OxyContin) can be especially risky, since these typically contain higher doses because they are intended for release over long periods. Snorting can bypass the extended-release mechanism designed to release the drug slowly and steadily into the bloodstream after being taken orally. Bypassing this mechanism delivers the entire dose very quickly at once.5 It should be noted that some extended-release formulations have abuse-deterrent mechanisms properties that make it significantly more difficult to effectively snort the crushed pill.1
Side Effects & Dangers of Snorting Oxycodone
There are a number of side effects and risks associated with oxycodone and opioid use in general.6 Oxycodone can impact the entire body and result in certain effects that may seem pleasurable, as well as a number of unpleasant and potentially dangerous effects, such as:
- Central nervous system depression.6
- Constricted pupils.6
- Bradycardia (slowed heartbeat).6
- Respiratory depression (slowed or shallow breathing).6
Different methods of misusing oxycodone can also result in unintended effects.6 Snorting oxycodone, also known as intranasal use and insufflation, can cause numerous complications in the respiratory system, including the nose, sinuses, and lungs.4 5, 6, 8 Snorting oxycodone exposes users to potential side effects of snorting oxycodone that can include:
- Nasal ulceration
- Nasal perforation
- Palatal perforation
- Necrosis (of the soft palate, nasal septum, and sinuses)
- Invasive fungal infections .4, 5, 6, 8
In addition to these potential risks, snorting oxycodone can lead to an increased risk of addiction, overdose, and fatality from overdose.4, 5 Additionally, snorting oxycodone has also been shown to increased the risk of infection with viruses like HCV, particularly if instruments were used to snort the drugs.4
Can Snorting Oxycodone Cause Overdose?
Using oxycodone in any way, even as prescribed, exposes people to the risk of opioid overdose.2 However, as mentioned above, snorting oxycodone is associated with a higher risk of overdose.2
The symptoms of an oxycodone overdose are the same as any opioid overdose and include:2
- Respiratory depression (slowed, shallow, irregular, or stopped breathing).
- Extreme sedation progressing to loss of consciousness.
- Skeletal muscle flaccidity.
- Cold and clammy skin.
- Constricted pupils.
- Snore-like gurgling which may progress to vomiting and airway obstruction.
An opioid overdose is so dangerous because it can result in severe respiratory depression and hypoxia, a condition where the brain doesn’t receive enough oxygen, which can cause coma, permanent brain damage, or death.2, 3
An overdose is a medical emergency.3 If you or someone else are experiencing an overdose, you should contact 911 right away and administer naloxone, which is available without a prescription as a pre-dosed nasal spray known as Narcan or Kloxxado.3 Naloxone is a medication that can treat opioid overdose if promptly administered, but its effects may only be temporary, so people who receive it may require more than one dose and still require prompt emergency medical assessment and treatment.9
Getting Help for Oxycodone Addiction
If you or a loved one want to stop oxycodone misuse or suspect that you have an addiction, you should know that treatment can help. You can find oxycodone addiction treatment centers by consulting your doctor and asking for referrals, use our directories tool or call American Addiction Centers helpline at any time of day or night. You’ll be connected with a caring admissions navigator who can answer questions about oxycodone misuse and addiction, help you find suitable rehab centers, and help verify your insurance.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.